Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 16, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 16, 2004, 9:24 PM CDT for Story County, Iowa. It was in force for 51 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 16, 2004, 9:24 PM CDT (02:24 UTC)
- Expired
- Apr 16, 2004, 10:15 PM CDT
- In force
- 51 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Story County, IA
The radar
The Des Moines radar (KDMX), 41 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 16, 9:25 PM CDT | TSTM WND GST 60 | 1 W Ames, IA | |
| Apr 16, 9:25 PM CDT | TSTM WND GST 60 | 1 W Ames, IA | |
| Apr 16, 9:29 PM CDT | TSTM WND GST 60 | Ames, IA | |
| Apr 16, 9:32 PM CDT | TSTM WND GST 60 | Ames, IA | |
| Apr 16, 9:32 PM CDT | TSTM WND GST 70 | Ames, IA | |
| Apr 16, 9:32 PM CDT | HAIL 0.75 | Ames, IA | |
| Apr 16, 9:34 PM CDT | TSTM WND GST 60 | Ames, IA | |
| Apr 16, 9:50 PM CDT | TSTM WND DMG | 1 W Kelley, IA | GRAIN BIN BLOWN OVER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 16, 3:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.4 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 708 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 2727 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
010
WUUS53 KDMX 170224
SVRDMX
IAC169-170315-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
924 PM CDT FRI APR 16 2004
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
STORY COUNTY IN CENTRAL IOWA
* UNTIL 1015 PM CDT
* AT 920 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF SEVERE THUNDERSTORMS FROM 7 MILES NORTHWEST OF GILBERT TO 11
MILES SOUTHWEST OF KELLEY...OR FROM 32 MILES SOUTHEAST OF FORT
DODGE TO 24 MILES NORTHWEST OF DES MOINES...MOVING EAST AT 30 MPH.
* SEVERE THUNDERSTORMS WILL BE...
NEAR AMES AROUND 930 PM...
NEAR STORY CITY AROUND 935 PM...
NEAR HUXLEY AROUND 940 PM...
NEAR NEVADA AROUND 945 PM...
NEAR MCCALLSBURG AROUND 950 PM AND
NEAR ZEARING AROUND 1000 PM.
HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.
VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM FRIDAY
EVENING FOR NORTHERN IOWA.
LAT...LON 4220 9371 4205 9370 4187 9369 4188 9326
4202 9323 4220 9326
KULA
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 3:45 PM CDT, 5 hours 39 minutes earlier.
Area forecast discussion, Apr 16, 3:45 PM CDT, 5 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 345 PM CDT FRI APR 16 2004 .DISCUSSION... FOCUS THIS EVENING WL BE THE CONVECTION ACRS NRN IA. SEE SWOMCD AND SWODY1. TSTMS ARE STRUGGLING TO GET GOING ALG THE BNDRY FM SUX TO RST. MOISTURE IS VRY SHALLOW...BLO H9. BUT VRY STEEP LAPSE RATES ARE PRODUCING VERY HIGH BASED ISOLD STORMS. WL LIKELY SEE AT LEAST A SML MCS THIS EVENING WITH DOWNBURST THREAT AS DCAPES ARE PUSING 1000. BYD TNGT...SCENARIOS GET IFFY. SO...LOOKING FOR THE BNDRY TO MOV BACK NWD TMR TO NR A SUX-DVN LN BY 00Z AND ANOTHER WRM DAY. PROBABLY JUST SVRL DEG LESS THAN TDA. MORE TSTMS ARE THEN XPCD TO CROWD THE IA/MN BDR TMR EVENING AND CONT MAINLY IN SRN MN TWDS WI WITH SOME BLEED DOWN IN THE NRN COUNTIES PSBL. THEN FOR SUNDAY...LATE DAY TSTMS PROBABLY OCURRING AS A BIT BTR(DEEPER) MOISTURE ARRIVES IN THE SUSTAINED SLY FLOW. CDFNT SWINGING THRU SUN EVENING FOR CONVECTIVE THREAT. DECENT WX BY MIDDAY MON AS UPR SYS SWINGS THRU AND CDFNT PUSHES S. DECENT TUE...COOLER WITH RETURN FLOW ACTING ON THE BNDRY IN KS/MO. INCRG PCPN THREAT TUE NGT/WED...WITH PROBABLY A BREAK LATE WED INTO THUR. DO NOT FEEL CONFIDENT ABT THIS BREAK...HENCE CONTG THE SML POPS. THE DGEX HAS LATE THUR INTO FRI OF NXT WEEK WET. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && MYERS
Hazardous weather outlook, Apr 16, 3:25 PM CDT, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 325 PM CDT FRI APR 16 2004 IAZ004>007-015>017-023>028-033>039-044>050-057>062-171100- AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CERRO GORDO- CRAWFORD-DALLAS-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON- HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-MARSHALL-PALO ALTO-POCAHONTAS- POLK-POWESHIEK-SAC-STORY-TAMA-WEBSTER-WINNEBAGO-WORTH-WRIGHT- 325 PM CDT FRI APR 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING OVER NORTH CENTRAL IOWA. MOST OF THESE STORMS SHOULD BE CONFINED TO AREAS ALONG AND NORTH OF HIGHWAY 20. ANY STORMS THAT DEVELOP SHOULD MOVE EAST OF MASON CITY AND WATERLOO BETWEEN MIDNIGHT AND 3 AM. THE STORMS TONIGHT MAY PRODUCE SOME ISOLATED WIND GUSTS OF 60 MPH OR MORE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A FRONTAL BOUNDARY WILL SAG SOUTH TO ALONG THE SOUTHERN IOWA BY MIDDAY SATURDAY. DURING THE LATE AFTERNOON AND EVENING THE FRONT WILL LIFT BACK NORTH AS A WARM FRONT. THERE STILL IS SOME UNCERTAINTY AS TO HOW MUCH LOW LEVEL MOISTURE AND INSTABILITY WILL BE PRESENT OVER THE AREA LATE SATURDAY AFTERNOON. AT THIS TIME IT APPEARS ENOUGH INSTABILITY WILL BE PRESENT TO ALLOW THUNDERSTORMS TO DEVELOP LATE SATURDAY EVENING INTO SUNDAY MORNING ALONG AND NORTH OF THE WARM FRONT. WIND PROFILES WILL BE SUCH THAT SUPERCELL THUNDERSTORMS MAY DEVELOP AND PERSIST THROUGH THE LATE EVENING AND VERY EARLY MORNING HOURS. IF ENOUGH LOW LEVEL MOISTURE IS PRESENT...A SHORT DURATION TIME PERIOD FOR ISOLATED TORNADOES MAY OCCUR IN THE MID TO LATE SATURDAY EVENING PERIOD. AT THIS TIME IT APPEARS THUNDERSTORMS WOULD NOT DEVELOP UNTIL AFTER 8 OR 9 PM SATURDAY EVENING. THE BEST AREA FOR INITIAL DEVELOPMENT WOULD BE BETWEEN INTERSTATE 80 AND HIGHWAY 30. THE AREA OF STORMS IS EXPECTED TO FORM INTO A LARGER COMPLEX OF HEAVY RAIN AND THUNDERSTORMS AS IT MOVES INTO NORTHEAST IOWA OVERNIGHT SATURDAY. BY MIDNIGHT INTO SUNDAY MORNING THE MAIN THREAT FROM THE STORMS WILL BE LARGE HAIL AND 60 TO 70 MPH WINDS...ALONG WITH HEAVY RAINFALL. IF LOW LEVEL MOISTURE AMOUNTS REMAIN LOW ENOUGH SATURDAY AFTERNOON...THE TORNADO THREAT WILL DIMINISH. ADDITIONAL THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL IOWA SUNDAY NIGHT. THE MAIN THREAT FROM THESE STORMS WILL BE STRONG DAMAGING WINDS WITH LARGE HAIL BEING A SECONDARY THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SATURDAY EVENING THROUGH 3 AM SUNDAY AND THEN AGAIN SUNDAY EVENING AND NIGHT. COUNTY EMERGENCY MANAGEMENT SHOULD PAY PARTICULAR ATTENTION TO UPDATED FORECASTS THROUGH SATURDAY MORNING. IAZ070>075-081>086-092>097-171100- ADAIR-ADAMS-APPANOOSE-CASS-CLARKE-DAVIS-DECATUR-LUCAS-MADISON- MAHASKA-MARION-MONROE-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE- 325 PM CDT FRI APR 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL IOWA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A FRONTAL BOUNDARY WILL SAG SOUTH TO ALONG THE SOUTHERN IOWA BY MIDDAY SATURDAY. DURING THE LATE AFTERNOON AND EVENING THE FRONT WILL LIFT BACK NORTH AS A WARM FRONT. THERE STILL IS SOME UNCERTAINTY AS TO HOW MUCH LOW LEVEL MOISTURE AND INSTABILITY WILL BE PRESENT OVER THE AREA LATE SATURDAY AFTERNOON. AT THIS TIME IT APPEARS ENOUGH INSTABILITY WILL BE PRESENT TO ALLOW THUNDERSTORMS TO DEVELOP LATE SATURDAY EVENING INTO SUNDAY MORNING ALONG AND NORTH OF THE WARM FRONT. WIND PROFILES WILL BE SUCH THAT SUPERCELL THUNDERSTORMS MAY DEVELOP AND PERSIST THROUGH THE LATE EVENING AND VERY EARLY MORNING HOURS. IF ENOUGH LOW LEVEL MOISTURE IS PRESENT...A SHORT DURATION TIME PERIOD FOR ISOLATED TORNADOES MAY OCCUR IN THE MID TO LATE SATURDAY EVENING PERIOD. AT THIS TIME IT APPEARS THUNDERSTORMS WOULD NOT DEVELOP UNTIL AFTER 8 OR 9 PM SATURDAY EVENING. THE BEST AREA FOR INITIAL DEVELOPMENT WOULD BE BETWEEN INTERSTATE 80 AND HIGHWAY 30. THE AREA OF STORMS IS EXPECTED TO FORM INTO A LARGER COMPLEX OF HEAVY RAIN AND THUNDERSTORMS AS IT MOVES INTO NORTHEAST IOWA OVERNIGHT SATURDAY. BY MIDNIGHT INTO SUNDAY MORNING THE MAIN THREAT FROM THE STORMS WILL BE LARGE HAIL AND 60 TO 70 MPH WINDS...ALONG WITH HEAVY RAINFALL. IF LOW LEVEL MOISTURE AMOUNTS REMAIN LOW ENOUGH SATURDAY AFTERNOON...THE TORNADO THREAT WILL DIMINISH. ADDITIONAL THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL IOWA SUNDAY NIGHT. THE MAIN THREAT FROM THESE STORMS WILL BE STRONG DAMAGING WINDS WITH LARGE HAIL BEING A SECONDARY THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SATURDAY EVENING THROUGH 3 AM SUNDAY AND THEN AGAIN SUNDAY EVENING AND NIGHT. COUNTY EMERGENCY MANAGEMENT SHOULD PAY PARTICULAR ATTENTION TO UPDATED FORECASTS THROUGH SATURDAY MORNING.
In the hours before
Local storm report, Apr 16, 7:35 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
735 PM CDT FRI APR 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL LIDDERDALE 42.12N 94.78W
04/16/2004 0.88 INCH CARROLL IA FIRE DEPT/RESCUE
HAIL COVERING THE GROUND.
&&
STLocal storm report, Apr 16, 7:40 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
740 PM CDT FRI APR 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0734 PM HAIL 3 N LIDDERDALE 42.17N 94.78W
04/16/2004 0.88 INCH CARROLL IA LAW ENFORCEMENT
&&
STSpecial weather statement, Apr 16, 8:02 PM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 802 PM CDT FRI APR 16 2004 IAZ004>007-015-170300- ...SEVERE THUNDERSTORM WATCH #75 HAS BEEN REMOVED FROM THE FOLLOWING COUNTIES... EMMET KOSSUTH PALO ALTO WINNEBAGO WORTH IAZ016-017-023>028-033>039-044>050-057>062-170300- ...SEVERE THUNDERSTORM WATCH #75 REMAINS IN EFFECT UNTIL 1000 PM CDT FOR THE COUNTIES OF... AUDUBON BLACK HAWK BOONE BREMER BUTLER CALHOUN CARROLL CERRO GORDO CRAWFORD DALLAS FRANKLIN GREENE GRUNDY GUTHRIE HAMILTON HANCOCK HARDIN HUMBOLDT JASPER MARSHALL POCAHONTAS POLK POWESHIEK SAC STORY TAMA WEBSTER WRIGHT SMALL
Local storm report, Apr 16, 8:33 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
833 PM CDT FRI APR 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL 6 S CALLENDER 42.28N 94.29W
04/16/2004 0.88 INCH WEBSTER IA TRAINED SPOTTER
&&
STLocal storm report, Apr 16, 9:12 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
912 PM CDT FRI APR 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0905 PM HAIL STRATFORD 42.27N 93.93W
04/16/2004 0.75 INCH HAMILTON IA TRAINED SPOTTER
&&
STThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 7:06 PM CDT | Severe Thunderstorm Warning | DMX | Carroll | 39 min |
| Apr 16, 7:40 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Greene | 50 min |
| Apr 16, 7:50 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 40 min |
| Apr 16, 8:46 PM CDT | Severe Thunderstorm Warning | DMX | Boone | 44 min |
| Apr 16, 8:54 PM CDT | Severe Thunderstorm Warning | DMX | Wright | 36 min |
| Apr 16, 9:04 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Guthrie | 41 min |
| Apr 16, 9:45 PM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 45 min |
| Apr 16, 10:09 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 51 min |
| Apr 16, 10:18 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk | 27 min |
| Apr 16, 10:28 PM CDT | Severe Thunderstorm Warning | DMX | Grundy | 32 min |
| Apr 16, 10:31 PM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 14 min |
| Apr 16, 10:45 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 45 min |
| Apr 16, 10:58 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 47 min |
| Apr 16, 11:04 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 56 min |
| Apr 16, 11:59 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 46 min |
| Apr 17, 12:09 AM CDT | Severe Thunderstorm Warning | DMX | Jasper | 51 min |
| Apr 17, 12:40 AM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 50 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.